Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 81, NWS Tulsa, OK

May 8, 2014Franklin County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 8, 2014, 2:46 PM CDT for Franklin County, Madison County, Arkansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 2:46 PM CDT (19:46 UTC)
Expired
May 8, 2014, 3:15 PM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 85 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:55 PM CDTTSTM WND DMG2 Ne Ozark, ARTOP HALF OF LARGE TREE SNAPPED OFF. WINDS ESTIMATED AT 60 TO 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS54 KTSA 081946
SVRTSA
ARC047-087-082015-
/O.NEW.KTSA.SV.W.0081.140508T1946Z-140508T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
246 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS...
  SOUTHERN MADISON COUNTY IN NORTHWEST ARKANSAS...

* UNTIL 315 PM CDT

* AT 242 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CASS TO OZARK...AND MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...REDDING...BRASHEARS...
  COMBS...SAINT PAUL...MOUNTAIN TOP...TAFT...JAPTON...WITTER...
  BOSTON...DUTTON...PETTIGREW AND RED STAR.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 35 AND 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3587 9352 3579 9351 3576 9351 3576 9369
      3551 9370 3545 9384 3573 9390 3599 9384
      3593 9350 3588 9350
TIME...MOT...LOC 1946Z 197DEG 26KT 3576 9379 3553 9379

HAIL...<.75IN
WIND...60MPH

$$
3 follow-up statements
582 
WWUS54 KTSA 081958
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT THU MAY 8 2014

ARC047-087-082015-
/O.CON.KTSA.SV.W.0081.000000T0000Z-140508T2015Z/
FRANKLIN AR-MADISON AR-
258 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MADISON AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 315 PM CDT...

AT 254 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAINT PAUL TO 7 MILES SOUTHEAST OF CASS...AND MOVING
NORTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IN OR NEAR THE PATH INCLUDE...TAFT...JAPTON...DUTTON...
  WITTER...BOSTON...PETTIGREW AND RED STAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3587 9352 3579 9351 3576 9351 3576 9369
      3555 9370 3558 9387 3573 9390 3599 9384
      3593 9350 3588 9350
TIME...MOT...LOC 1958Z 201DEG 30KT 3585 9375 3563 9373

HAIL...<.75IN
WIND...60MPH

$$
770 
WWUS54 KTSA 082004
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT THU MAY 8 2014

ARC047-087-082015-
/O.CON.KTSA.SV.W.0081.000000T0000Z-140508T2015Z/
FRANKLIN AR-MADISON AR-
304 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MADISON AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 315 PM CDT...

AT 303 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF PETTIGREW...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IN OR NEAR THE PATH INCLUDE...BRASHEARS...SAINT PAUL...
  DUTTON...PETTIGREW...WITTER...BOSTON AND RED STAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3587 9352 3579 9351 3576 9351 3576 9369
      3561 9370 3565 9382 3598 9378 3593 9350
      3588 9350
TIME...MOT...LOC 2004Z 204DEG 35KT 3575 9370

HAIL...<.75IN
WIND...60MPH

$$
269 
WWUS54 KTSA 082013
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
313 PM CDT THU MAY 8 2014

ARC047-087-082023-
/O.EXP.KTSA.SV.W.0081.000000T0000Z-140508T2015Z/
FRANKLIN AR-MADISON AR-
313 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3587 9352 3579 9351 3576 9351 3576 9369
      3561 9370 3565 9382 3598 9378 3593 9350
      3588 9350
TIME...MOT...LOC 2013Z 205DEG 35KT 3582 9364

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:30 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 8, 12:30 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT THU MAY 8 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
BAND OF SHOWERS/THUNDERSTORMS CONTINUES TO MOVE ACROSS
FAR ERN OK/WRN AR...AND WILL IMPACT THE KFYV/KXNA AND
KFSM TAF SITES THROUGH ABOUT 21-22Z. EXPECT MVFR CIGS/VSBYS
AND BRIEF GUSTY WINDS. STORMS REDEVELOPING LATE TODAY
ACROSS KS AND NRN OK MAY IMPACT KBVO/KTUL AND KRVS AFTER
03-04Z THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 1109 AM CDT THU MAY 8 2014/

..UPDATE...

DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO
PRESS E AND NE ACROSS ERN OK LATE THIS MORNING
AND WILL MOVE INTO NW AR AFTER NOON. WIDESPREAD
CLOUD COVER HAS LIMITED INSTABILITY...ALTHOUGH
SHOULD SEE SOME PERIODIC STRENGTHENING OF CONVECTION
THROUGH THE AFTERNOON. EFFECTIVE SHEAR OF 40-50 KTS
WILL BE SUPPORTIVE OF SOME AT LEAST A FEW SEVERE
THUNDERSTORMS...WITH HAIL/WIND BEING THE MAIN THREAT.

ADJUSTED POPS GOING INTO THE AFTERNOON...MAINLY TO
LOWER NUMBERS WEST OF HIGHWAY 75.

EXPECT CONVECTION TO REDEVELOP LATER THIS AFTERNOON
ALONG FRONT IN KS SWWD TO TRIPLE POINT/DRYLINE ACROSS
NRN OK. THIS ACTIVITY WILL HAVE THE POTENTIAL TO
EVENTUALLY DEVELOP/COLD POOL INTO PARTS OF NE OK LATER
THIS EVENING AND OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  80  62  88 /  60  20  10  30
FSM   64  82  60  88 /  60  30  10  20
MLC   65  79  62  86 /  40  20  10  10
BVO   61  78  54  88 /  80  20  10  30
FYV   63  77  54  84 /  70  40  10  20
BYV   62  77  55  84 /  70  40  10  20
MKO   62  80  60  87 /  50  20  10  20
MIO   63  76  57  86 /  80  30  10  30
F10   64  80  61  86 /  50  20  10  20
HHW   65  83  63  85 /  40  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, May 8, 12:50 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT THU MAY 8 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT THU MAY 8 2014

...A FEW SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LARGE BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
ACROSS FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS INTO THE AFTERNOON
HOURS. WIDESPREAD CLOUD COVER HAS LIMITED INSTABILITY...ALTHOUGH
FAVORABLE WINDS ALOFT MAY SUPPORT A FEW SEVERE STORMS THE REMAINDER
OF THE AFTERNOON. STRONG WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT...ALONG WITH LOCALLY HEAVY RAINFALL.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG
THE COLD FRONT IN KANSAS AND DRYLINE ACROSS NORTHERN OKLAHOMA LATE
THIS AFTERNOON. SOME OF THESE STORMS COULD IMPACT PARTS OF NORTHEAST
OKLAHOMA THIS EVENING AND INTO THE OVERNIGHT HOURS. ALL MODES OF
SEVERE WEATHER...INCLUDING ISOLATED TORNADOES...WILL BE POSSIBLE
WITH THIS ROUND OF STORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AS WELL...ESPECIALLY NEAR THE KANSAS BORDER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE
WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS FRIDAY WITH A CONTINUED THREAT FOR SEVERE WEATHER. FORECAST
UNCERTAINTY INCREASES CONSIDERABLY BY THE WEEKEND INTO EARLY NEXT
WEEK...WITH LOW CHANCES FOR STORMS WITH A FRONTAL BOUNDARY IN THE
NEIGHBORHOOD. THE BEST CHANCES LOOK TO BE IN THE SUNDAY NIGHT TO
MONDAY NIGHT TIMEFRAME...WITH SEVERE WEATHER AND HEAVY RAINFALL
POSSIBLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 8, 11:37 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1137 AM CDT THU MAY 8 2014

OKZ070-072-074-076-081715-
HASKELL OK-LE FLORE OK-MUSKOGEE OK-SEQUOYAH OK-
1137 AM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL AND NORTHERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND SEQUOYAH

AT 1138 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF KANIMA...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...KEOTA...KANIMA...TAMAHA...
SALLISAW...GANS...MC KEY...VIAN...BRUSHY...MARBLE CITY...BOX...LAKE
TENKILLER STATE PARK AND BRUSHY LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3564 9505 3552 9450 3509 9504 3523 9519
TIME...MOT...LOC 1638Z 212DEG 42KT 3528 9503
Special weather statement, May 8, 1:03 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT THU MAY 8 2014

ARZ020-029-081845-
FRANKLIN AR-SEBASTIAN AR-
103 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN FRANKLIN AND SEBASTIAN

AT 103 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF HARTFORD...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LIBERTY...CROSSROADS...MILLTOWN...
PATTERSON...HARTFORD...GREENWOOD...ARKOLA...HUNTINGTON...MIDLAND...
DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...EXCELSIOR...
MANSFIELD...FORT CHAFFEE...BLOOMER AND CENTRAL CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3523 9393 3522 9402 3513 9404 3514 9413
      3510 9414 3507 9423 3498 9423 3495 9431
      3495 9436 3493 9444 3501 9445 3511 9444
      3535 9422 3526 9391
TIME...MOT...LOC 1803Z 226DEG 30KT 3502 9440

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:03 PM CDTSpecial Weather StatementTSASebastian42 min
May 8, 2:32 PM CDTAreal Flood AdvisoryTSACrawford, Franklin, Sebastian88 min
May 8, 3:14 PM CDTSpecial Weather StatementTSAMadison31 min
May 8, 3:38 PM CDTSpecial Weather StatementTSACarroll37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.